Dysphonia associated with the use of inhaled corticosteroids

Monika Chmielewska, Lee M Akst

Research output: Contribution to journalArticle

Abstract

Purpose of review This article discusses the relationship between inhaled corticosteroids and dysphonia, with discussion of the therapeutic use of inhaled steroids in laryngeal disease and a review of negative laryngeal effects of this class of medication in patients with reactive airway disease. Recent findings Although prescribed for their anti-inflammatory effects (predominantly for pulmonary disease and less often for laryngeal conditions), corticosteroid inhalers can cause laryngeal inflammation. This may relate to chemical irritation from the inhaler itself as well as fungal inflammation related to opportunistic candidiasis that may accompany inhaler use. Patients who suffer from dysphonia because of inhaler use may improve if switched to another inhaler. Studies suggest that ciclesonide metered-dose inhaler may have less oropharyngeal deposition and therefore be associated with reduced oropharyngeal candidiasis and dysphonia compared with other inhaled corticosteroids. Summary Corticosteroid inhalers are a common cause of dysphonia and their use should be investigated in any patient with laryngeal complaints.

Original languageEnglish (US)
Pages (from-to)255-259
Number of pages5
JournalCurrent Opinion in Otolaryngology and Head and Neck Surgery
Volume23
Issue number3
DOIs
StatePublished - Jan 1 2015

Fingerprint

Dysphonia
Nebulizers and Vaporizers
Adrenal Cortex Hormones
Candidiasis
Laryngeal Diseases
Inflammation
Metered Dose Inhalers
Therapeutic Uses
Lung Diseases
Anti-Inflammatory Agents
Steroids

Keywords

  • dysphonia
  • inhaled corticosteroids
  • reactive airway disease

ASJC Scopus subject areas

  • Otorhinolaryngology
  • Surgery

Cite this

Dysphonia associated with the use of inhaled corticosteroids. / Chmielewska, Monika; Akst, Lee M.

In: Current Opinion in Otolaryngology and Head and Neck Surgery, Vol. 23, No. 3, 01.01.2015, p. 255-259.

Research output: Contribution to journalArticle

@article{8933a1fad85d481da4ae24b055cf2701,
title = "Dysphonia associated with the use of inhaled corticosteroids",
abstract = "Purpose of review This article discusses the relationship between inhaled corticosteroids and dysphonia, with discussion of the therapeutic use of inhaled steroids in laryngeal disease and a review of negative laryngeal effects of this class of medication in patients with reactive airway disease. Recent findings Although prescribed for their anti-inflammatory effects (predominantly for pulmonary disease and less often for laryngeal conditions), corticosteroid inhalers can cause laryngeal inflammation. This may relate to chemical irritation from the inhaler itself as well as fungal inflammation related to opportunistic candidiasis that may accompany inhaler use. Patients who suffer from dysphonia because of inhaler use may improve if switched to another inhaler. Studies suggest that ciclesonide metered-dose inhaler may have less oropharyngeal deposition and therefore be associated with reduced oropharyngeal candidiasis and dysphonia compared with other inhaled corticosteroids. Summary Corticosteroid inhalers are a common cause of dysphonia and their use should be investigated in any patient with laryngeal complaints.",
keywords = "dysphonia, inhaled corticosteroids, reactive airway disease",
author = "Monika Chmielewska and Akst, {Lee M}",
year = "2015",
month = "1",
day = "1",
doi = "10.1097/MOO.0000000000000153",
language = "English (US)",
volume = "23",
pages = "255--259",
journal = "Current Opinion in Otolaryngology and Head and Neck Surgery",
issn = "1068-9508",
publisher = "Lippincott Williams and Wilkins",
number = "3",

}

TY - JOUR

T1 - Dysphonia associated with the use of inhaled corticosteroids

AU - Chmielewska, Monika

AU - Akst, Lee M

PY - 2015/1/1

Y1 - 2015/1/1

N2 - Purpose of review This article discusses the relationship between inhaled corticosteroids and dysphonia, with discussion of the therapeutic use of inhaled steroids in laryngeal disease and a review of negative laryngeal effects of this class of medication in patients with reactive airway disease. Recent findings Although prescribed for their anti-inflammatory effects (predominantly for pulmonary disease and less often for laryngeal conditions), corticosteroid inhalers can cause laryngeal inflammation. This may relate to chemical irritation from the inhaler itself as well as fungal inflammation related to opportunistic candidiasis that may accompany inhaler use. Patients who suffer from dysphonia because of inhaler use may improve if switched to another inhaler. Studies suggest that ciclesonide metered-dose inhaler may have less oropharyngeal deposition and therefore be associated with reduced oropharyngeal candidiasis and dysphonia compared with other inhaled corticosteroids. Summary Corticosteroid inhalers are a common cause of dysphonia and their use should be investigated in any patient with laryngeal complaints.

AB - Purpose of review This article discusses the relationship between inhaled corticosteroids and dysphonia, with discussion of the therapeutic use of inhaled steroids in laryngeal disease and a review of negative laryngeal effects of this class of medication in patients with reactive airway disease. Recent findings Although prescribed for their anti-inflammatory effects (predominantly for pulmonary disease and less often for laryngeal conditions), corticosteroid inhalers can cause laryngeal inflammation. This may relate to chemical irritation from the inhaler itself as well as fungal inflammation related to opportunistic candidiasis that may accompany inhaler use. Patients who suffer from dysphonia because of inhaler use may improve if switched to another inhaler. Studies suggest that ciclesonide metered-dose inhaler may have less oropharyngeal deposition and therefore be associated with reduced oropharyngeal candidiasis and dysphonia compared with other inhaled corticosteroids. Summary Corticosteroid inhalers are a common cause of dysphonia and their use should be investigated in any patient with laryngeal complaints.

KW - dysphonia

KW - inhaled corticosteroids

KW - reactive airway disease

UR - http://www.scopus.com/inward/record.url?scp=84960102241&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84960102241&partnerID=8YFLogxK

U2 - 10.1097/MOO.0000000000000153

DO - 10.1097/MOO.0000000000000153

M3 - Article

C2 - 25887975

AN - SCOPUS:84960102241

VL - 23

SP - 255

EP - 259

JO - Current Opinion in Otolaryngology and Head and Neck Surgery

JF - Current Opinion in Otolaryngology and Head and Neck Surgery

SN - 1068-9508

IS - 3

ER -